Alert archive / South Carolina / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 13, NWS Wilmington, NC
NWS Wilmington, NC issued this severe thunderstorm warning at Mar 6, 2003, 12:38 AM EST for Darlington County, South Carolina. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 6, 2003, 12:38 AM EST (05:38 UTC)
- Expired
- Mar 6, 2003, 1:30 AM EST
- In force
- 52 min
- Issued by
- NWS Wilmington, NC
- Area
- Counties, with a storm outline in the text
County Darlington County, SC
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 00:00Z, 5.6 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 743 m above ground
- 0-6 km bulk shear
- 60 kt
- 0-1 km storm-relative helicity
- 12 m²/s²
- 0-3 km storm-relative helicity
- -9 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS52 KILM 060538 SVRILM SCC031-060630- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WILMINGTON NC 1236 AM EST THU MAR 6 2003 THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... DARLINGTON COUNTY IN NORTHEAST SOUTH CAROLINA * UNTIL 130 AM EST * AT 1235 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS 9 MILES WEST OF LAMAR...OR ABOUT 4 MILES SOUTH OF BISHOPVILLE...MOVING NORTHEAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... LAMAR AT 1250 AM OATS AT 100 AM HARTSVILLE AT 115 AM NORTH HARTSVILLE AT 120 AM AUBURN AT 125 AM MORE DANGEROUS THUNDERSTORMS MAY DEVELOP AND AFFECT OTHER COMMUNITIES IN THE WARNED AREA. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN WILMINGTON NC. LAT...LON 3415 8039 3402 8024 3439 7972 3458 7995 $$ DIGIORGI
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 5, 9:20 PM EST, 3 hours 18 minutes earlier.
Area forecast discussion, Mar 5, 9:20 PM EST, 3 hours 18 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON NC 920 PM EST WED MAR 5 2003 THUNDERSTORMS HAVE BOWED OUT ACROSS N GA THIS EVENING WHERE A NEW SEVERE THUNDERSTORM WATCH HAS JUST BEEN ISSUED. THIS ACTIVITY MOVING TO THE EAST AT ABOUT 50 KT. EXPECT SHOWERS AND THUNDERSTORMS TO MOVE INTO THE AREA AFTER 06Z. WIND PROFILES INDICATING EXCELLENT VEERING WITH HEIGHT THROUGH ABOUT 06Z AND THEN PROFILES EXPECTED TO BECOME MORE UNIDIRECTIONAL. MID LEVEL WINDS OF 80+ KT. INSTABILITY IS ALMOST NON-EXISTENT THIS EVENING...BUT IT IS EXPECTED TO INCREASE 06Z-12Z TIME FRAME. MUCH OF THIS INSTABILITY APPEARS TO BE ELEVATED...BUT TOWARD MORNING...MODELS INDICATING INSTABILITY BECOMING MORE SURFACE BASED. ALSO...DEPTH OF MOISTURE INCREASING WITH TIME. I AM GOING TO GO FOR CATEGORICAL SHOWERS AND THUNDERSTORMS. SOME STORMS MAY CONTAIN GUSTY WINDS TO PERHAPS 30-35 KT BUT NOT EXPECTING ANY WIDESPREAD SEVERE WEATHER OVERNIGHT. STORMS MOVING QUICKLY AND NO TRAINING OF ACTIVITY AND SO RAINFALL AMOUNTS SHOULD BE GENERALLY HELD TO 1/2 INCH OR LESS. MARINE: WILL HOIST SMALL CRAFT ADVISORY WITH THIS PACKAGE AS MARGINAL SCA CONDITIONS ARE EXPECTED WITHIN 12 HRS. CURRENTLY S WIND 10 TO 15 KT AND SEAS OF 4 FT. GRADIENT WILL TIGHTEN OVERNIGHT IN ADVANCE OF COLD FRONT AND WITH STRONG WINDS DEVELOPING IN MID LEVELS OVERNIGHT...CONVECTION MAY BRING DOWN SOME GOOD WIND GUSTS TOWARD MORNING. WILL MAINTAIN MENTION OF FOG WITH DEWPOINTS IN THE LOWER 60S AND WATER TEMPS IN THE LOWER 50S. .ILM... NC...SCA AMZ250-252. SC...SCA AMZ254-256. DIGIORGI
Hazardous weather outlook, Mar 5, 6:30 PM EST, 6 hours 8 minutes before
NCZ087-096-097-099>101-SCZ017-023-024-032>034-039-046-060300- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON NC 630 PM EST WED MAR 5 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN NORTH CAROLINA AND NORTHEASTERN SOUTH CAROLINA. .DAY ONE...TONIGHT THUNDERSTORMS ARE EXPECTED TO MOVE ACROSS THE AREA NEAR SUNRISE. THESE THUNDERSTORMS MAY CONTAIN GUSTY WINDS AND HAIL. HOWEVER...NO WIDESPREAD SEVERE WEATHER IS EXPECTED. IN ADDITION...HEAVY RAIN MAY DEVELOP WITH SOME OF THESE STORMS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A FEW STRONG THUNDERSTORMS MAY BE ONGOING THURSDAY MORNING. THE FRONT WILL PUSH SOUTH OF THE AREA BY THURSDAY EVENING AND THE CHANCE FOR THUNDERSTORMS WILL DIMINISH DURING THE DAY. OTHERWISE NO HAZARDOUS WEATHER IS EXPECTED THURSDAY NIGHT THROUGH TUESDAY. .SPOTTER CALL TO ACTION STATEMENT... ACTIVATION OF THE SKYWARN SPOTTER NETWORK IS NOT EXPECTED TONIGHT. DIGIORGI
The office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 6, 12:58 AM EST | Severe Thunderstorm Warning | ILM | Florence | 32 min |
| Mar 6, 1:03 AM EST | Severe Thunderstorm Warning | ILM | Dillon, Marlboro | 42 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.